Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Shreveport, LA

May 12, 2004Grant Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 12, 2004, 7:45 AM CDT for Grant Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 7:45 AM CDT (12:45 UTC)
Expired
May 12, 2004, 11:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Grant Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 121245
FFWSHV
LAC043-121645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 1145 AM CDT

* AT 745 AM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR  
  INDICATED HEAVY RAIN FROM THUNDERSTORMS ACROSS ALL OF GRANT        
  PARISH.  ADDITIONAL HEAVY RAIN REDEVELOPMENT FARTHER WEST NEAR     
  LEESVILLE AND ALEXANDRIA...WILL SPREAD NORTHEAST ACROSS MUCH OF    
  THE PARISH DURING THE NEXT FEW HOURS.  A COOPERATIVE OBSERVER IN   
  COLFAX HAS REPORTED 4.22 INCHES OF RAIN IN THE LAST 24             
  HOURS...WHILE DOPPLER RADAR HAS INDICATED WIDESPREAD THREE TO FIVE 
  INCH AMOUNTS WHICH HAS FALLEN SINCE TUESDAY AFTERNOON.  THESE      
  STORMS CONTINUE TO LIFT NORTHEAST AT 30 MPH.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 1145 AM CDT.

LAT...LON 3144 9265 3170 9287 3170 9263 3176 9259
      3179 9237 3170 9236 3162 9238 3159 9234
      3148 9234 3148 9234 3142 9260

$$

15
1 follow-up statement
000 
WGUS74 KSHV 121511
FFSSHV
LAC043-121645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1011 AM CDT WED MAY 12 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT THROUGH 1145 AM CDT FOR
GRANT PARISH IN CENTRAL LOUISIANA...

AT 10 AM...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR AS
WELL AS THE MILITARY DOPPLER RADAR AT FORT POLK LOUISIANA CONTINUED
TO SHOW NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST LOUISIANA.  THESE SHOWERS AND THUNDERSTORMS CONTINUED TO
MOVE EAST NEAR 25 MILES PER HOUR.

DOPPLER RADAR ESTIMATES THAT WIDESPREAD RAIN TOTALS OF FOUR TO
UPWARDS OF SEVEN INCHES HAS FALLEN IN GRANT PARISH SINCE TUESDAY
AFTERNOON.  ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS CENTRAL AND WESTERN LOUISIANA AND WILL DUMP
ADDITIONAL RAINFALL UPWARDS OF ONE TO TWO INCHES ACROSS GRANT PARISH
THROUGH EARLY THIS WEDNESDAY AFTERNOON THAT WILL ONLY EXACERBATE
ONGOING FLOODING.

HERE ARE A FEW RAINFALL REPORTS FROM VARIOUS RAIN GAGES IN AND
AROUND GRANT PARISH THROUGH 8 AM.

COLFAX LOUISIANA RECEIVED 4.22 INCHES.

RED RIVER LOCK AND DAM NUMBER 3 RECEIVED 2.90 INCHES.

THE BIG CREEK RIVER GAGING STATION NEAR POLLOCK LOUISIANA RECEIVED
2.64 INCHES.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY...OR PAST POLICE
BARRICADES.  RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.  REMEMBER...TURN AROUND...DONT DROWN.

ALSO DO NOT PLAY IN OR REMAIN AROUND LOCATIONS THAT HAVE FLOODING
PROBLEMS AS WATER CAN SWEEP YOU AWAY QUICKLY.

$$

VIII.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:54 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 12, 3:54 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 AM CDT WED MAY 12 2004

.DISCUSSION...

TO FOLLOW SHORTLY

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  69  83  67 /  50  10  50  40
MLU  81  68  82  67 /  80  30  50  30
TXK  83  69  82  66 /  50  10  50  50
TYR  85  70  83  68 /  30  10  50  50
LFK  85  69  84  70 /  50  10  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, May 12, 6:00 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT WED MAY 12 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING OVER THE FOUR STATE REGION WILL
PRODUCE SHOWERS AND THUNDERSTORMS OVER MAINLY THE EAST SECTIONS
...GENERALLY EAST OF A TEXARKANA TO SHREVEPORT LINE. SOME OF THE
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND GUSTY WINDS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE
CENTRAL AND SOUTHERN UNITED STATES INTO THE WEEKEND. THIS SYSTEM
WILL SEND A COLD FRONT INTO THE FOUR STATE REGION LATE THURSDAY
AND FRIDAY...AND TO NEAR THE SOUTHERN EDGES BY LATE FRIDAY NIGHT.
A RICH SUPPLY OF GULF MOISTURE...ENERGY FROM DISTURBANCES MOVING
OVER THE AREA AND IN THE SOUTHWEST FLOW ALOFT WITH THE SYSTEM...
ALONG WITH FRONTAL FORCING WILL PRODUCE SHOWERS AND THUNDERSTORMS.
SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...AND A FEW
WILL BECOME SEVERE PRODUCING STRONG AND AT TIMES DAMAGING
WINDS...AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.